MAUDE Adverse Event Report: SMITH & NEPHEW, INC. KNIFE RASP; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. KNIFE RASP; ACCESSORIES,ARTHROSCOPIC
Model Number 72201661
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/19/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a shoulder arthroscopy, when the doctor was taking off the labrum, the knife rasp broke, broken pieces were removed with tweezers.No significant delay or patient injuries were reported.It is unknown if a backup device was available.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported knife rasp, used in treatment, has been returned for evaluation.Visual assessment of the device confirmed the reported breakage.The distal end of the device has been broken off and was not returned for evaluation.The shaft is dramatically bent on two planes.The condition of the device indicates it was subjected to excessive force during use resulting in the breakage.Per the device instructions for use: ¿excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges¿.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Event or Problem Description
It was reported that during a shoulder arthroscopy, when the doctor was taking off the labrum, the knife rasp broke, broken pieces were removed with tweezers.No significant delay or patient injuries were reported.It is unknown if a back up device was available but the procedure was successfully completed.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10.H3, h6: the reported knife rasp, intended for use in treatment, will not be returned for evaluation.Without the reported product a visual evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the device broke during use.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive force applied during use.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.B5 updated.

Brand Name
KNIFE RASP
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9580513
Report Number1219602-2020-00073
Device Sequence Number13586975
Product Code NBH
UDI-Device Identifier03596010606297
UDI-Public03596010606297
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72201661
Device Catalogue Number72201661
Device Lot Number50497449
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2020
Initial Date Received by Manufacturer 12/20/2019
Supplement Date Received by Manufacturer02/20/2020
05/08/2020
Initial Report FDA Received Date01/13/2020
Supplement Report FDA Received Date02/23/2020
05/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age34 YR